Alert archive / Alabama / Tornado Warnings in 2021

Tornado Warning 32, NWS Mobile, AL

May 2, 2021Clarke County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this tornado warning at May 2, 2021, 4:21 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 4:21 PM CDT (21:21 UTC)
Expired
May 2, 2021, 5:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 142 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WFUS54 KMOB 022121
TORMOB
ALC025-099-131-022200-
/O.NEW.KMOB.TO.W.0032.210502T2121Z-210502T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
421 PM CDT Sun May 2 2021

The National Weather Service in Mobile has issued a

* Tornado Warning for...
  North central Monroe County in south central Alabama...
  Northeastern Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...

* Until 500 PM CDT.
    
* At 420 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Whatley, or 6 miles southeast of Grove Hill,
  moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fulton around 435 PM CDT.
  Pine Hill and Yellow Bluff around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3194 8727 3154 8766 3160 8781 3200 8765
TIME...MOT...LOC 2120Z 198DEG 29KT 3165 8770 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JLH
3 follow-up statements
815 
WWUS54 KMOB 022127
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
427 PM CDT Sun May 2 2021

ALC025-099-131-022200-
/O.CON.KMOB.TO.W.0032.000000T0000Z-210502T2200Z/
Monroe AL-Clarke AL-Wilcox AL-
427 PM CDT Sun May 2 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX
COUNTIES...
    
At 426 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Whatley, or 6 miles east of Grove Hill, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pine Hill and Yellow Bluff around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3194 8727 3161 8762 3163 8773 3200 8765
TIME...MOT...LOC 2126Z 207DEG 29KT 3169 8766 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JLH
824 
WWUS54 KMOB 022149
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
449 PM CDT Sun May 2 2021

ALC025-099-022158-
/O.CAN.KMOB.TO.W.0032.000000T0000Z-210502T2200Z/
Monroe AL-Clarke AL-
449 PM CDT Sun May 2 2021

...THE TORNADO WARNING FOR NORTH CENTRAL MONROE AND NORTHEASTERN
CLARKE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3194 8727 3183 8747 3183 8759 3199 8761
TIME...MOT...LOC 2148Z 201DEG 36KT 3184 8756 

$$

ALC131-022200-
/O.CON.KMOB.TO.W.0032.000000T0000Z-210502T2200Z/
Wilcox AL-
449 PM CDT Sun May 2 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN WILCOX COUNTY...
    
At 448 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Yellow Bluff, or 11 miles southeast
of Thomasville, moving north at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pine Hill and Yellow Bluff around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3194 8727 3183 8747 3183 8759 3199 8761
TIME...MOT...LOC 2148Z 201DEG 36KT 3184 8756 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JLH
402 
WWUS54 KMOB 022202
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
502 PM CDT Sun May 2 2021

ALC131-022211-
/O.EXP.KMOB.TO.W.0032.000000T0000Z-210502T2200Z/
Wilcox AL-
502 PM CDT Sun May 2 2021

...THE TORNADO WARNING FOR SOUTHWESTERN WILCOX COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened. Therefore, the 
warning has been allowed to expire. However, this storm will 
continue to be monitored closely for restrengthening. 

LAT...LON 3194 8727 3183 8747 3183 8759 3199 8761
TIME...MOT...LOC 2201Z 198DEG 29KT 3194 8752 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 3:58 PM CDT, 23 minutes earlier.

Area forecast discussion, May 2, 3:58 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
358 PM CDT Sun May 2 2021

.NEAR TERM UPDATE /Now Through Monday/...An upper trof with a
slight negative tilt centered near the ArkLaTex gradually weakens
while lifting off into the northeastern states through Monday. A
vigorous series of shortwaves moving through the base of the upper
trof will produce moderate to strong deep layer lift which moves
across the forecast area mainly through the evening hours. Another
upper trof meanwhile advances from the northwestern states and
amplifies while beginning to move into the Plains. In response to
this pattern, the surface features are somewhat complex and
include a surface low currently located near the Oklahoma
Panhandle with a frontal boundary/surface trof extending off to
the northeast, and a subtle secondary surface low located over
eastern Texas with a warm front extending eastward into the
forecast area. The warm front lifts well north of the forecast
area this evening as the secondary surface low dissipates. With
the vigorous series of shortwaves/moderate to strong deep layer
lift meanwhile shifting across the area, this will support likely
to categorical pops this evening, after which chance to likely
pops follow for the overnight hours. 0-6 km bulk shear values this
evening will be around 45 knots with 0-1 km helicity values as
high as 200 m2/s2, then shear values gradually diminish overnight.
This environment will support the potential for severe storm
development, and the Storm Prediction Center (SPC) has maintained a
slight risk for the western half of the area with a marginal risk
further to the east. The forecast area remains in the warm sector
through Monday as the surface low near the Oklahoma Panhandle
advances along the Red River valley and another surface low
evolves further to the north and moves towards the Great Lakes. A
series of generally modest shortwaves move across the area on
Monday while MLCAPE values increase to 1500-2500 J/kg, potentially
around 3000+ J/kg, with daytime heating. This environment combined
with the series of shortwaves, and also some lingering subtle
surface boundaries from past convection, will be sufficient to
support likely pops across nearly the entire area. 0-6 km bulk
shear on Monday will be only around 25 knots with generally low
helicity values, so considering the instability values am
expecting some strong pulse type storms due to precipitation
loading, and cannot rule out isolated severe storm development.
SPC has now included much of the area in a Marginal Risk on
Monday. Rainfall totals through Monday have trended lower and now
look to range from around 0.5 to 1.5 inches. Based on this, have
opted to cancel the Flash Flood Watch earlier in effect through
this evening for Washington and Mobile counties in Alabama, and
Stone, George, Perry and Greene counties in southeast Mississippi.
That said, storms will be slow-movers on Monday given the weak
shear environment, and this could lead to some flooding concerns
which will need to be monitored. Lows tonight range from the mid
to upper 60s inland to around 70 at the coast. Highs on Monday
range from the lower 80s near the coast to the mid to upper 80s
further inland. A high risk of rip currents remains in effect
through the period, and also into Thursday morning. /29

&&

.SHORT TERM /Monday night Through Wednesday night/...Aloft, a
shortwave will be progressing over the Ohio Valley on towards the
northeast. A deep, longwave trough will also progress into the
Plains during this time. This feature will weaken, becoming more
of a shortwave that will move across the southeastern CONUS late
Tuesday afternoon into Wednesday morning. Generally zonal flow
will then set up over the northern Gulf coast on Wednesday. At the
surface, a low pressure system will move across Oklahoma and into
southern Missouri by early Tuesday morning. A cold front
associated with this will also begin traversing the ArkLaTex
region by this time. This front will continue to progress
southeastward moving off over the Gulf of Mexico sometime
Wednesday night.

Overall, the unsettled pattern will continue through the short term
period. Model guidance indicates a line of showers with embedded
thunderstorms moving over the Deep South from Tuesday afternoon
through Wednesday as the cold front pushes southeast. Synoptic
models show a 70-80 knot upper level jet progressing southeast over
the Deep South as a result of the upper level shortwave. This looks
to mainly impact our far northwest zones, especially into Wednesday
evening. The synoptic models at this time do seem to slow the front
down, with it not moving out of the local area until Thursday. This
will be monitored.

There will be ample instability during the day Tuesday, with 2000-
3000 J/kg SBCAPE and 1700-2100 J/kg MLCAPE. Although, this will
decrease substantially into the evening with the loss of daytime
heating. Most of the instability will then remain near the coast
through the remainder of the short term period. Midlevel lapse rates
are modest, ranging from 6-6.6 C/km, but the low level lapse rates
range from 6.5 C/km to even 9.5 C/km in spots Tuesday. Though again,
these values decrease by the evening. Shear will be meager on
Tuesday, as values shown by models are only around 20-25 knots in
the afternoon. Although, bulk shear does increase on Wednesday to be
between 35-45 knots. In terms of moisture, model PWATs over the
local area increase from 1.5-1.7 inches Monday evening to 1.6-2.0
inches by Tuesday afternoon. As the front moves over the area
Wednesday evening/night, PWATs will begin to decrease to around 0.7
inches in the northwest to about 1.4 inches in the southeast portion
of our area. Ultimately, some strong to severe storms are possible,
mainly for the northwestern portion of the local area Tuesday
afternoon through the evening. The Storm Prediction Center has
outlooked areas generally along and northwest of I-65 in a Slight
Risk of severe thunderstorms. In addition, The Weather Prediction
Center has issued a Slight Risk of excessive rain for the same
areas. Storm total rainfall at this time ranges from around 2 inches
over southeast Mississippi and far southeast Alabama to about 1.25
inches over south-central Alabama and portions of the western
Florida Panhandle. Locally higher amounts are possible. Chances for
showers and storms will then persist into Wednesday, but taper off
late Wednesday into early Thursday with FROPA.

Highs Tuesday afternoon will be in the lower to mid 80s. Then, highs
will be slightly cooler on Wednesday as temperatures are only
expected to reach the upper 70s to lower 80s. Lows will be warm
Tuesday night, in the lower 70s, due to elevated moisture. With
FROPA and incoming drier air from the northwest, expecting cooler
lows in the mid 50s to lower 60s Wednesday night. Lastly, a HIGH
RISK of rip currents will continue through Wednesday night. /26

&&

.EXTENDED TERM /Thursday Through Sunday/...An upper level trough
over the eastern Conus moves off Thursday into Thursday night,
with zonal upper flow moving over the Southeast for the rest of
the forecast. A cold front that has moved to the northern Gulf
coast moves off to the south in response, along with any residual
precipitation along and south of the coast. A drier and somewhat
cooler air moves south across the Southeast, but after surface
high pressure moves over and east of the Southeast, onshore flow
returns to the forecast area Saturday. Temperatures will initially
see a downward trend, with overnight low seeing the greatest
downturn. Low temperatures in the 50s are expected Thursday and
Friday nights. Temperatures then begin to nudge upward as moisture
levels increase and the airmass moderates. 60s return by Sunday
night. High temperatures in the upper 70s to low 80s are expected
Thursday and Friday, increasing to low to mid 80s by Sunday. Upper
level shortwave energy will pass just north of the area Sunday,
bringing a small chance to the forecast area. /16

&&

.MARINE...Have continued with a Small Craft Advisory for the open
Gulf waters until 18Z Monday with Small Craft Exercise Caution
wording for much of the bay waters. A cold front approaching from
the west will move through the marine area Wednesday afternoon
into Wednesday evening with a light to moderate northwesterly flow
in the wake of the front. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 7 PM CDT this evening through
     Thursday morning for ALZ265-266.

FL...High Rip Current Risk from 7 PM CDT this evening through
     Thursday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 1 PM CDT Monday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, May 2, 11:04 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
1104 AM CDT Sun May 2 2021

MSZ075-021645-
Perry MS-
1104 AM CDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
PERRY COUNTY UNTIL 1145 AM CDT...

At 1103 AM CDT, the strong thunderstorm was located over Mclaurin, or
12 miles southeast of Hattiesburg, moving northeast at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Beaumont and New Augusta.

LAT...LON 3143 8915 3143 8898 3110 8884 3102 8914
TIME...MOT...LOC 1603Z 216DEG 23KT 3116 8920

CGAL
Special weather statement, May 2, 4:04 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
404 PM CDT Sun May 2 2021

ALZ053-054-022145-
Clarke AL-Wilcox AL-
404 PM CDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES UNTIL 445 PM
CDT...

At 403 PM CDT, the strong thunderstorm was located 6 miles east of
Jackson, moving north at 50 mph.

Wind gusts of 40 to 50 mph will be possible with this storm and
isolated tornadoes may occur with little advanced warning.

Locations impacted include...
Thomasville, Grove Hill, Whatley, Pine Hill, Fulton and Yellow Bluff.

LAT...LON 3198 8747 3142 8771 3145 8787 3199 8778
      3199 8767
TIME...MOT...LOC 2103Z 197DEG 42KT 3151 8778

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:05 AM CDTSmall Craft AdvisoryMOB30 hr
May 2, 2:43 PM CDTSpecial Marine WarningMOB92 min
May 2, 3:34 PM CDTSpecial Marine WarningMOB56 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington33 min
May 2, 4:04 PM CDTSpecial Weather StatementMOBClarke41 min
May 2, 4:27 PM CDTSpecial Marine WarningMOB2 hr
May 2, 5:31 PM CDTSpecial Marine WarningMOB26 min
May 2, 6:05 PM CDTSpecial Marine WarningMOB49 min

Nearby

Tornado Warnings in Alabama, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.